The effectiveness and limitations of regulatory warnings for the safe prescribing of citalopram
Authors Friesen K, Bugden S
Received 24 June 2015
Accepted for publication 21 July 2015
Published 19 August 2015 Volume 2015:7 Pages 139—145
Checked for plagiarism Yes
Review by Single-blind
Peer reviewer comments 2
Editor who approved publication: Professor Shu-Feng Zhou
Kevin J Friesen, Shawn C Bugden
Faculty of Health Sciences, College of Pharmacy, University of Manitoba, Winnipeg, MB, Canada
Background: Citalopram is the most commonly prescribed antidepressant in Canada. Concerns have been raised about its cardiac safety, and a dose-dependent prolongation of the QT interval has been documented. Drug interactions involving concomitant use of other medications that prolong the QT interval or increase citalopram levels by interfering with its metabolism increase the cardiac risk. Regulatory bodies (Health Canada and the US Food and Drug Administration) issued warnings and required labeling changes in 2011/2012, suggesting maximum citalopram doses (<40 mg for those <65 years; <20 mg for those <65 years) and avoiding drug interactions that increase cardiac risk. The purpose of this study is to assess the impact of these warnings on citalopram prescribing practices.
Methods: A quasi-experimental interrupted time series analysis was conducted using all citalopram prescribing data from the population of Manitoba, Canada from 1999 to 2014. This allowed for the examination of high-dose prescribing (above regulatory warning levels) and the number of interacting medications per citalopram prescription.
Results: There was a dramatic decline in the prescribing of high doses in both age groups, with a 64.8% decline in those <65 years and 33.6% in those <65 years. Segmented regression models indicated significant breakpoints in the third quarter of 2011 for both age groups (P<0.0001), corresponding to the time the regulatory warnings were issued. There appeared to be no impact of the warnings on the prescribing of interacting medications. The number of interacting medications actually increased in the postwarning period (<65, 0.78–0.81 interactions per citalopram prescription; ≥65, 0.93–0.94, P<0.001).
Conclusion: Regulatory changes appear to have produced an important reduction in the high-dose prescribing of citalopram. In contrast to this relatively simple dosage change, there was no indication that the more complex issue of resolving drug–drug interactions was impacted by regulatory warnings.
Keywords: citalopram, QT prolongation, safety warnings, interrupted time series
This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.Download Article [PDF] View Full Text [HTML][Machine readable]